Olanzapine - Voluntarily Recalled Lots of Tablets by Pharmascience Inc., Pro Doc Limitée and Laboratoire Riva Inc.
- Starting date:
- February 20, 2015
- Posting date:
- February 20, 2015
- Type of communication:
- Dear Healthcare Professional Letter
- Source of recall:
- Health Canada
- Important Safety Information
- Healthcare Professionals, General Public
- Identification number:
Pharmacists and pharmacy staff
- Eleven lots of olanzapine distributed by Pharmascience Inc., Pro Doc Limitée and Laboratoire Riva Inc. are being voluntarily recalled. There is a possibility that bottles from the recalled lots may contain tablets of a different drug, ondansetron.
- Inadvertent ingestion of ondansetron may lead to adverse effects or drug interactions. Missing a dose of olanzapine may lead to reduced control of symptoms.
- Bottles of the affected lots should not be used and should be returned as outlined in the Recall Notice issued by Pharmascience Inc., Pro Doc Limitée and Laboratoire Riva Inc.
This recall results from a report by a pharmacist where a tablet of ondansetron (8 mg yellow, round tablet, imprinted with "R" on one side and "154" on the other side) was found in a sealed bottle of olanzapine (5 mg white, biconvex, tablet printed "OZ5" with blue ink on one side and blank on the other side). Missing a dose of olanzapine may lead to a reduced control of symptoms. Inadvertent ingestion of ondansetron may lead to adverse effects, such as an allergic reaction. There is also the potential for drug interactions if ondansetron is inadvertently ingested, including interactions resulting in serotonin syndrome in patients taking other serotonergic drugs such as antidepressants and lithium.
|PMS-Olanzapine 2.5mg TABS 100||Pharmascience Inc.||02303116||C302666|
|PMS-Olanzapine 5mg TABS 100||Pharmascience Inc.||02303159||C302667|
|PMS-Olanzapine 7.5mg TABS 100||Pharmascience Inc.||02303167||C302668|
|PMS-Olanzapine 10mg TABS 100||Pharmascience Inc.||02303175||C302669|
|Olanzapine 2.5mg TABS 100||Pro Doc Limitée||02311968||C302666|
|Olanzapine 5mg TABS 100||Pro Doc Limitée||02311976||C302667|
|Olanzapine 10mg TABS 100||Pro Doc Limitée||02311992||C302669|
|RIVA-Olanzapine 2.5mg TABS 100||Laboratoire Riva Inc.||02337126||C0938|
|RIVA-Olanzapine 5mg TABS 100||Laboratoire Riva Inc.||02337134||C1362|
|RIVA-Olanzapine 7.5mg TABS 100||Laboratoire Riva Inc.||02337142||C1729|
|RIVA-Olanzapine 7.5mg TABS 100||Laboratoire Riva Inc.||02337142||C0940|
These products have an expiry date of March 31, 2015.
Olanzapine is indicated for treatment of adult patients with schizophrenia and related psychotic disorders and manic or mixed episodes in bipolar I disorder.
Ondansetron is indicated in adults for the prevention of nausea and vomiting associated with emetogenic chemotherapy, including high dose cisplatin, and radiotherapy; and for the prevention and treatment of post-operative nausea and vomiting.
Pharmascience Inc., Pro Doc Limitée and Laboratoire Riva Inc. are recalling the affected lots. They are investigating the issue to further determine the root cause and will implement necessary corrective and preventive actions.
Who is affected
Information for consumers
Patients using any of the olanzapine products identified in the table above are strongly encouraged to check their dispensed prescription with their caregiver, pharmacist and/or health care professional to ensure that the bottle contains the correct medication. Images of the affected products are provided below.
Patients who are unsure if their product is one of those listed in the table above should also check with their caregiver, pharmacist and/or health care professional.
Unintentionally taking ondansetron may cause potential side effects, such as an allergic reaction. Symptoms of an allergic reaction may include swelling of face, mouth, lips or tongue, difficulty in breathing and rash, possibly with itchy raised bumps or hives. There is also the potential for drug interactions, including interactions resulting in serotonin syndrome. Serotonin syndrome occurs when medications cause high levels of the chemical serotonin in the body. Symptoms of serotonin syndrome may include confusion, agitation, nausea and/or vomiting, restlessness, muscle rigidity, fever, increased sweating and heart rate, among others. If you develop any of these symptoms, you should seek medical attention.
Patients should not discontinue or change their medication(s) without consulting their health care professional and/or pharmacist.
Information for health care professionals
Please inform pharmacists and health care professionals in your organization of this recall notification. Pharmacists and health care professionals should ensure that each bottle of dispensed prescription contains the correct medication. If your institution has distributed this product, notify your consignees that they may have received the product identified above and ask them to follow the instructions provided in the Recall Notice.
Action taken by Health Canada
Health Canada is communicating this important safety information to healthcare professionals via the Recalls and Safety Alerts Database on the Healthy Canadians Web Site. This communication will be further distributed through the MedEffect™ e-Notice email notification system. Health Canada is also monitoring the recall and the implementation of necessary corrective and preventive actions.
Report health or safety concerns
Managing marketed health product-related side effects depends on health care professionals and consumers reporting them. Any case of serious or unexpected side effects in patients receiving olanzapine products with the identified lot numbers mentioned in the table should be reported to Health Canada.
You can report any suspected adverse reactions associated with the use of health products to Health Canada by:
- Calling toll-free at 1-866-234-2345; or
- Visiting MedEffect Canada's Web page on Adverse Reaction Reporting for information on how to report online, by mail or by fax.
For other health product inquiries related to this communication, contact Health Canada at:
Marketed Health Products Directorate
Select thumbnail to enlarge - opens in a new window